Florida, 2012

Tornado in Florida, January 27, 2012

January 27, 2012 · NWS TBW · 1 event in 1 county or zone

A cold front moved southeast across central Florida overnight, creating scattered storms. One storm produced a brief EF-1 tornado that caused significant roof damage to two buildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A cold front moved southeast across central Florida overnight, creating scattered storms. One storm produced a brief EF-1 tornado that caused significant roof damage to two buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 27, 3:28 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jan 27, 3:28 AM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
328 AM EST FRI JAN 27 2012

.SHORT TERM (TODAY-SUNDAY)...
LOW OVER LOWER MISSISSIPPI VALLEY WILL CONTINUE TO PHASE WITH
NORTHERN STREAM SHORTWAVE AS IT MOVES ACROSS THE SOUTHEAST
STATES TODAY AND OUT INTO THE ATLANTIC TONIGHT. A SERIES OF
SHORTWAVES WILL MOVE THROUGH THE TROUGH OVER THE CENTRAL AND
EASTERN U.S. HELPING TO DEEPEN IT AS IT SHIFTS EASTWARD OVER THE
WEEKEND. AT THE SURFACE...THE PRE-FRONTAL TROUGH AND ASSOCIATED
PRECIPITATION MOVING ACROSS THE NATURE COAST AND COASTAL WATERS AT
THIS TIME WILL MOVE ACROSS THE REST OF THE AREA TODAY WITH THE
ACTUAL COLD FRONT A FEW HOURS BEHIND. BEST DYNAMICS AND LIFT WILL
SLIDE BY TO THE NORTH OF THE REGION AND THEREFORE EXPECT
CONVECTION TO GRADUALLY WEAKEN AS IT MOVES SOUTHWARD TODAY.
PRECIPITATION SHOULD END FROM NORTHWEST TO SOUTHEAST DURING THE
LATE MORNING AND AFTERNOON AS THE ACTUAL FRONT MOVES ACROSS THE
AREA. RATHER WEAK HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT
WITH SOME COOLER AND DRIER AIR A GOOD PORTIONS OF THE AREA TONIGHT
AND SATURDAY...BUT THE BOUNDARY WILL SLOW DOWN AS IT MOVES
SOUTHWARD AND STALL ACROSS SOUTH FLORIDA TONIGHT. LATEST GUIDANCE
IS NOW SPLIT ON HOW FAR SOUTH THE BOUNDARY MOVES BEFORE
STALLING...BUT WITH THE MID/UPPER LEVEL TROUGH DEEPENING SOME AS
IT MOVES ACROSS THE EASTERN U.S. DURING SATURDAY NIGHT AND SUNDAY
WOULD EXPECT TO SEE THE BOUNDARY DRIFT BACK NORTH A LITTLE AND
BRING A COUPLE OF SHOWERS TO THE SOUTHERN PORTIONS OF OUR FORECAST
AREA LATE SATURDAY INTO EARLY SUNDAY. ONCE THE TROUGH AXIS GOES BY
A STRONGER SURFACE HIGH PRESSURE AREA WILL BUILD IN DURING SUNDAY
DRIVING THE BOUNDARY AND DRIER AIR SOUTHWARD HELPING TO CLEAR THE
ENTIRE AREA DURING THE DAY. DAYTIME HIGH TEMPERATURES TODAY AND
SATURDAY WILL BE A FEW DEGREES ABOVE NORMAL...BUT WITH SOME COOLER
DRIER AIR MOVING IN BEHIND THE FRONT OVERNIGHT LOWS TONIGHT AND
SATURDAY NIGHT WILL BE CLOSER TO NORMAL ACROSS THE NORTH...BUT
REMAIN A FEW TO SEVERAL DEGREES ABOVE NORMAL CENTRAL AND SOUTH.
ON SUNDAY WITH THE STRONGER HIGH BUILDING IN THE COOLER DRIER AIR
WILL BECOME BETTER ESTABLISHED WITH TEMPERATURES CLOSER TO NORMAL.

.LONG TERM (SUNDAY NIGHT-THURSDAY)...
HIGH PRESSURE SPRAWLING ACROSS THE WEST AND CENTRAL GULF COASTAL
STATES SUNDAY NIGHT TRACKS EASTWARD...REACHING THE MID-ATLANTIC
AND SOUTHEAST U.S. COAST BY TUESDAY AS AN OLD FRONTAL BOUNDARY
LINGERS SOUTH OF THE AREA. WEDNESDAY AND THURSDAY THE HIGH
PRESSURE CONTINUES ITS EASTWARD TREK BUT RIDGES BACK ACROSS
FLORIDA TO THE GULF...AS A COLD FRONT APPROACHES FROM THE WEST
LATE THURSDAY. THE HIGH IS THE DOMINATE FACTOR IN THE FORECAST
WITH AN INITIAL COOL AND DRY NORTHERLY LOW LEVEL FLOW THAT
GRADUALLY VEERS TO EASTERLY AND THEN SOUTHERLY BY THURSDAY WITH A
WARMING TREND AND AN INCREASE IN MOISTURE...ALTHOUGH TOO LIMITED
FOR ANY SIGNIFICANT PRECIPITATION.

&&

.AVIATION...
VFR CONDITIONS TO GIVE WAY TO MVFR AND LOCALLY IFR CONDITIONS AS
SHRA AND A FEW TSRA MOVE OFF THE GULF...BEFORE SUNRISE FROM SRQ
NORTHWARD AND BETWEEN SUNRISE AND NOON SOUTH OF SRQ. ANTICIPATE
MVFR CEILINGS AND VICINITY SHRA CLEARING FROM NORTH TO SOUTH IN
THE AFTERNOON. SOUTHERLY WINDS VEER TO NORTHWEST AND NORTH BY
TONIGHT.

&&

.MARINE...
WINDS WILL SHIFT TO NORTHWEST BEHIND THE FRONT DURING TODAY AND
DIMINISH AS WEAK HIGH PRESSURE BUILDS IN. NORTHERLY WINDS ARE NOT
EXPECTED TO INCREASE UNTIL SATURDAY NIGHT AND SUNDAY AND THEN VEER
TO NORTHEAST AS A STRONGER HIGH PRESSURE AREA BUILDS IN SETTING UP
A TIGHTER PRESSURE GRADIENT BETWEEN IT AND THE BOUNDARY TO THE
SOUTH. EXERCISE CAUTION CRITERIA COULD DEVELOP SATURDAY NIGHT
THROUGH TUESDAY...AND POSSIBLY ADVISORY CRITERIA SUNDAY NIGHT
THROUGH MONDAY NIGHT.

&&

.FIRE WEATHER...
NO HIGHLIGHTS TODAY THEN AS THE DRIER AIR MOVES INTO THE NORTH WE
COULD SEE AN HOUR OR TWO OF RELATIVE HUMIDITY VALUES BELOW 35
PERCENT ACROSS LEVY COUNTY ON SATURDAY AND A FEW HOURS BELOW 35
PERCENT ACROSS MUCH OF THE REGION SUNDAY THROUGH TUESDAY.
POTENTIAL FIRE WEATHER PROBLEMS COULD DEVELOP SUNDAY THROUGH
TUESDAY AS THE FLOW INCREASES...BUT ERC VALUES SHOULD REMAIN BELOW
CRITICAL THRESHOLDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  55  73  55 /  50   5  10  10
FMY  80  62  79  62 /  60  10  30  20
GIF  77  55  75  54 /  50   5  10  10
SRQ  74  55  74  55 /  60   5  10  10
BKV  75  45  74  44 /  40   0   0   0
SPG  73  59  72  58 /  50   5  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 AM EST EARLY THIS MORNING
     FOR ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS
     TO SUWANNEE RIVER OUT 20 TO 60 NM.

&&

SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE
LONG TERM/AVIATION...09/RUDE
Hazardous weather outlook, Jan 27, 5:15 AM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
515 AM EST FRI JAN 27 2012

FLZ039-042-043-048>052-055>057-060>062-065-272200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
515 AM EST FRI JAN 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THE COLD FRONT WILL MOVE ACROSS THE REGION TODAY PRECEDED BY
SHOWERS AND A FEW THUNDERSTORMS. A FEW OF THESE STORMS COULD BE
STRONG AND PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS AND
OCCASIONAL CLOUD TO GROUND LIGHTNING.

...RIP CURRENT IMPACT...
THERE WILL BE A RISK OF RIP CURRENTS...STRONG UNDERTOWS...AND
LARGE BREAKING WAVES ALONG AREA BEACHES TODAY AS SOUTHWEST WINDS
SHIFT TO NORTHWEST BEHIND THE COLD FRONT WITH SLIGHTLY ABOVE
NORMAL TIDES AFFECTING WEST CENTRAL AND SOUTHWEST FLORIDA. ALWAYS
SWIM NEAR A LIFEGUARD...OR PLAN ON OTHER ACTIVITIES AWAY FROM THE
BEACH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...WIND AND SEA IMPACT...
DURING SUNDAY THROUGH TUESDAY THE PRESSURE GRADIENT BETWEEN HIGH
PRESSURE TO THE NORTH AND A STALLED OUT FRONT TO THE SOUTH WILL
SETUP AN INCREASED NORTHEAST TO EAST FLOW WITH HAZARDOUS BOATING
CONDITIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

The radar

The Tampa radar (KTBW), 87 km away, was scanning. The volume nearest the first event began at 10:36 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Charlotte

When
January 27, 5:35 AM EST to 5:45 AM EST
Where
Charlotte County, 2.76 mi NE of Charlotte Harbor to 3.4 mi NE of Charlotte Harbor
Rating
EF1
Path length
0.75 mi
Path width
20 yd
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
26.998, -82.028

A tornado touched down and caused significant roof damage to a single family home and an apartment complex. Minor roof damage occurred at two adjacent single family homes. Additional minor damage was sustained to the roof of a convenience store and nearby trees. Winds were estimated at 95 miles per hour.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyThe tornado archive for Florida, 2012Warnings in Florida, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360680.